Self-Care: Central Nervous System Disorders
OTC case studies involving insomnia, anxiety, depression and headache.
Case 1: Insomnia
MG is a 36-year-old female who comes to the pharmacy to purchase an OTC product for her insomnia. She says she has been waking up feeling tired for the past week. She was drinking 3 cups of coffee a day but has slowly decreased her intake to 1 cup a day, usually first thing in the morning. She believed the caffeine was causing her to have difficulty sleeping. However, decreasing the number of cups of coffee has not improved her sleep. She denies drinking or smoking. She has no medical conditions and takes no medications. She has not tried any medications for insomnia. She is looking for something to try short term to help her sleep better. What recommendations would you have for MG?
Answer: It appears that MG suffers from insomnia. It is important to counsel anyone suffering from insomnia on good sleep hygiene. MG should be encouraged to maintain regular sleep patterns, avoid daytime napping, and avoid caffeine for 4 to 6 hours before bedtime. To help her brain associate the bed with sleep, MG should avoid doing work or watching television while in bed. Creating healthy sleep habits may help her. She can also try diphenhydramine 25 to 50 mg 1 hour prior to bedtime. MG should be educated to take it for 2 or 3 nights and then skip 1 night to determine whether medication is still necessary. Diphenhydramine can cause sedation, so patients who take it should be instructed not to drive or operate heavy machinery. While taking the drug, MG may have dry mouth, constipation, or blurred vision, which are common side effects. If the adverse reactions are bothersome, she can discontinue taking the medication. She should also be counseled to be cautious with any medications that are a PM formula, as they may contain ibuprofen or acetaminophen. She should also be instructed to follow up with a physician if she has difficulty sleeping for more than 3 weeks.
Case 2: Anxiety
GM is a 38-year-old female who comes to the pharmacy looking for something natural to control her anxiety. She says she becomes anxious from time to time and feels like she wants to take something to control her anxiety. She says her anxiety is mild according to her doctor. Typically, her anxiety occurs when she is in social situations. GM usually starts sweating and gets tachycardia when she is around people she doesn’t know. She is very embarrassed because most people can tell that she is acting oddly. Her doctor recommended that she try relaxation techniques. GM says that her next-door neighbor takes kava for anxiety. The neighbor said that kava is the natural solution to anxiety and that GM should try it. The neighbor said that kava doesn’t have the scary side effects that prescription medications have. GM has no other medical conditions and takes no other medication. She has no other complaints. What are your recommendations for GM regarding her anxiety?
Answer: It appears that GM suffers from social anxiety disorder. The evidence supporting the use of kava is conflicting. Some studies have shown improvement of mild anxiety in patients who took kava; however, there have not been studies in patients with social anxiety. It is important to educate GM that although kava may help her neighbor, it may not necessarily help GM’s type of anxiety. GM should be made aware that kava could increase her risk for liver toxicity. On August 20, 2013, the FDA issued a statement stating, “Kava-containing products have been associated with liver-related injuries, including hepatitis, cirrhosis, and liver failure.”1 Most natural supplements have not been shown to help with social anxiety. For social anxiety disorder, GM should be referred to her physician for a prescription of a selective serotonin reuptake inhibitor or venlafaxine. Both are consider first-line treatment for social anxiety disorder. She could also try relaxation techniques and behavior modification.
Case 3: Depression
AS is a 26-year-old female who comes to the pharmacy complaining of depression, for which she wants to take something natural. She just moved to a new city and has been feeling lonely. She thinks she may be depressed and is looking for something to lift her up. She denies having suicidal ideation and has not tried anything for her depression. She has a history of seizure disorders and is taking phenytoin 150 mg twice daily. She says her seizures started when she was 10 years of age and have been well controlled on phenytoin. She states she has not had a seizure in 12 years. She does not want to take prescription-strength products for depression because she heard they have horrible side effects. She heard on the news that St. John’s wort is great for depression. She said that since it’s natural, she is thinking about trying it to see if it makes her feel better. She wants to know what dose you would recommend. What recommendations would you have for AS?
Answer: Numerous trials have shown benefits of St. John’s wort versus placebo.2-4 Some studies have even shown St. John’s wort to be similar in effectiveness to conventional medications such as tricyclic antidepressants and selective serotonin reuptake inhibitors. However, no well-controlled trials have proved that St. John’s wort should be chosen over conventional medications. Because AS has seizure disorder, she should be educated not to start any new herbal medications without consulting a physician. St. John’s wort and phenytoin have a major potential drug—drug interaction. St. John’s wort can increase the metabolism of phenytoin and could increase AS’s chance of developing toxicosis from her seizure medication. AS should be counseled that her depression should be evaluated by a physician. Because she is reluctant to take prescription medications, she should be encouraged to speak with her doctors about her concerns regarding prescription medications. Many patients use St. John’s wort for depression. Even though studies show benefits from St. John’s wort, caution should be used because it interacts with many medications.
Case 4: Headache
NM is a 38-year-old male who comes to the pharmacy complaining of headache. He complains that he feels tightness over the top of his head, extending to the base of his skull. He says the ache is tight and the pain is constricting. He says it started about 3 weeks ago when the weather got colder. He started taking acetaminophen 500 mg every 4 hours. He said the medication slightly improved the pain, but it returns within 2 to 3 hours. Because it was improving a little, NM started taking 1000 mg every 4 hours. About 1 week ago, he switched to ibuprofen 400 mg every 6 hours, but the headache still returns within 5 to 6 hours. He has been taking acetaminophen or ibuprofen for 3 weeks now and wants to know if there is something stronger that he can take over the counter. What recommendations do you have for NM?
Answer: It appears that NM is suffering from tension headaches. Typically, you can treat tension headaches with nonprescription analgesics, including acetaminophen, nonsteroidal anti-inflammatory drugs, and salicylates. It is important to educate affected patients to take an analgesic as soon as a headache begins, for maximum benefit of drug therapy. However, NM should be referred to a physician because he has had headaches for 3 weeks. Patients who complain of headache for more than 10 days should be referred to a physician. Other patients who should be referred include those who have severe head pain, are in their last trimester of pregnancy, are younger than 8 years, have a high fever, have a history of liver disease, consume more than 3 alcoholic beverages per day, or have headaches associated with underlying pathology or migraines. NM should also be educated on taking appropriate doses of acetaminophen. It is recommended that he take no more than 3000 mg of acetaminophen in a 24-hour period. He should be educated that acetaminophen can cause liver toxicity, so he should use caution when he takes it around the clock.
Dr. Mansukhani is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and transitions of care clinical pharmacist at Morristown Medical Center in Morristown, New Jersey. Dr. Bridgeman is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and internal medicine clinical pharmacist at Robert Wood Johnson University Hospital in New Brunswick, New Jersey.
- Safety: kava (Piper methysticum). FDA website. www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm154577.htm. Accessed February 2, 2014.
- Vorbach EU, Arnoldt KH, Hubner WD. Efficacy and tolerability of St. John’s wort extract LI 160 versus imipramine in patients with severe depressive episodes according to ICD-10. Pharmacopsychiatry. 1997;30:81-85.
- Wheatley D. LI 160, an extract of St. John’s wort, versus amitriptyline in mildly to moderately depressed outpatients: a controlled 6-week clinical trial. Pharmacopsychiatry. 1997;30:77-80.
- Volz HP. Controlled clinical trials of hypericum extracts in depressed patients: an overview. Pharmacopsychiatry. 1997;30(suppl 2):72-76.